Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 421, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jul 16, 2023, 12:34 PM CDT for 14 counties in Texas; Little River County, Sevier County, Arkansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2023, 12:34 PM CDT (17:34 UTC)
- Expired
- Jul 16, 2023, 1:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Little River County, AR, Sevier County, AR, Bowie County, TX, Camp County, TX, Cass County, TX, Franklin County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Morris County, TX, Red River County, TX, Rusk County, TX, Smith County, TX, Titus County, TX, Upshur County, TX, Wood County, TX
The radar
The Shreveport radar (KSHV), 106 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 5.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2900 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:58 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 16, 9:58 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 958 AM CDT Sun Jul 16 2023 ...New UPDATE... .UPDATE... Issued at 939 AM CDT Sun Jul 16 2023 Our SHV morning sounding revealed a precipitable water value of roughly 2.2 inches, relatively steep mid to lower tropospheric lapse rates, and thankfully somewhat modest westerly shear. Currently watching a loosely organized cluster of showers and thunderstorms and short term model consensus, taken in tandem with the very favorable environment for thunderstorms in the heart of the CWA, is making it likely we will be dealing with at least loosely organized showers and thunderstorms marching through our region from midday through late afternoon / early evening. The Storm Prediction Center has a Marginal risk for severe storms today and this at least falls in line with our expectation of isolated severe thunderstorms capable of producing damaging winds, frequent lightning, locally torrential rainfall, and hail. It is not out of the realm of possibility that SPC may upgrade parts of the Arklatex/Arklamiss to a small Slight risk on later updates. Out ahead of the storms, temperatures are running a little ahead of guidance and will likely top out in the 90s. My update reflected a little higher temps and heat indices than the previous forecast and a few areas outside of the current Heat Advisory for southern zones may briefly reach advisory criteria before clouds/rain move in. Given the brief window of this potential, I will not expand the heat advisory at this time. Right now we anticipate the showers and storms to be exiting to the east/southeast this evening with overnight storms not anticipated. /50/ && .SHORT TERM... (Sunday through Monday) Issued at 342 AM CDT Sun Jul 16 2023 The downright dreadful humidity continues early this morning with dew points in the mid to upper 70s and ambient temperatures just a degree or two warmer in most cases. However, there is a glimmer of hope for at least some slight relief from the oppressive heat and humidity, even if just briefly. Looking at water vapor imagery this morning, another MCS continues to shift SE along the northern periphery of the upper-level ridge axis from the Texas Panhandle into the Middle Red River Valley. As the day progresses, a large cold pool is expected to originate from the decaying MCS and work eastward from North Texas into our region closer to midday. Rapid sfc heating ahead of the cold pool arrival will allow for strong BL destabilization, characterized by MLCAPE values near 4000 J/kg. Coupled with PWATs in excess of 2 inches given the aforementioned dew points, strong buoyancy and the increased forcing associated with the advancing cold pool should support much broader coverage of convection across our region by this afternoon. CAM guidance largely supports this thinking, and the Day 1 convective outlook from SPC does highlight a rather expansive Marginal Risk area for the vast majority of our region today. The potential for damaging wind gusts is driving this low-end risk despite a relatively low shear environment. In addition, the very moist air mass in place should support very efficient rain producers with this convection and therefore a threat localized flooding as highlighted in WPC's Day 1 excessive rainfall outlook with an expansive Marginal Risk, largely mirroring the severe risk area. Beyond these concerns, we can't completely ignore the ongoing heat hazards as our southern zones are still expected to see dangerous heat index values once again today. For this reason, have issued another Heat Advisory for areas generally south of I-20 from Deep East Texas into North Louisiana through 7 PM this evening. Outside of these areas, more cloud cover and earlier arrival of convection should hold maximum heat indices just below advisory thresholds. By this evening, convection will quickly diminish as the fuel from daytime heating is lost with overnight low temperatures ranging through the 70s. On Monday, the upper-level ridge will be reinforced once again and likely result in expanding heat headlines. Thus, high temperatures look to return back toward the mid and upper 90s to lower triple digits with any rain chances generally limited to our easternmost zones farther from the center of the ridge axis. Even then, don't expect much in the way of heat relief beyond today as the upcoming week looks increasingly hot and humid as the long-term forecast will detail below. /19/ && .LONG TERM... (Monday Night through Sunday) Issued at 342 AM CDT Sun Jul 16 2023 I've always been told there are four seasons, but I'm beginning to think it's only two: severe weather and hot. The long-term forecast will begin with the latter, as upper-level ridging expands across central Texas. By Tuesday, the ridge will actually have some of its farthest reach, with widespread triple digits possible. However, one caveat here will be rain amounts this weekend in the short-term. If we see more rain, then the airmass won't be quite as dry, resulting in temperatures a few degrees cooler. Regardless, we will likely be in at least Heat Advisory criteria for most of next workweek. Into next weekend, the potent ridge looks to retrograde and expand across the western portion of the country. If this were to occur, it would (once again) put our region back into the NW flow pattern we've been getting used to. As such, rain chances would return and expand in the forecast into the weekend. These rain chances will be aided by a cold front that may move south into Saturday. Potentially cooling things off further in our northern zones into Sunday morning. /44/ && .AVIATION... (12Z TAFS) Issued at 642 AM CDT Sun Jul 16 2023 For the 16/12Z TAF period, mostly VFR conditions this morning with with just some patchy fog affecting limiting vsby in a few areas. Scattered cu/altocu decks will increase through the first half of the period as a weak frontal boundary continues to east its way southward into our airspace. This front will also be the focus for convection later today, mainly this afternoon during peak heating so have included VCTS at all sites during the afternoon timeframe. Given slightly higher confidence of convection along I-20, also included TEMPO conditions for TSRA at TYR/GGG/SHV. Otherwise, VFR conditions should prevail outside of any convection as winds trend more west/northwest due to the presence of the frontal boundary. Wind speeds should remain less than 10 kts on average, but higher gusts will be possible invof of any strong to severe convection. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 94 76 98 78 / 70 10 10 0 MLU 94 74 96 74 / 40 30 40 10 DEQ 89 72 95 73 / 40 10 20 0 TXK 92 75 96 76 / 50 10 20 0 ELD 91 72 93 73 / 30 10 30 0 TYR 93 76 99 79 / 60 10 0 0 GGG 93 75 99 78 / 70 10 10 0 LFK 98 75 102 77 / 40 10 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...Heat Advisory until 7 PM CDT this evening for LAZ010>013-017>022. OK...None. TX...Heat Advisory until 7 PM CDT this evening for TXZ152-153-165>167. && SHORT TERM...19 LONG TERM....44 AVIATION...19
Hazardous weather outlook, Jul 16, 11:15 AM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1115 AM CDT Sun Jul 16 2023 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136-149- 171615- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris- Cass-Wood-Upshur-Smith-Cherokee- 1115 AM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This afternoon and tonight. A marginal risk of severe thunderstorms is in effect for the entire region, with damaging winds being the primary severe weather threat. Locally heavy rainfall is also possible with slower moving storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Upper-level ridging really sets in by Monday, with extended heat headlines likely into next weekend. Most of the region will reach at least Heat Advisory criteria, with Excessive Heat warnings possible. Thunderstorm chances will also return into next weekend as upper- level ridging begins to break down. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ001>006-010>014-017>022-TXZ126-137-138-150>153-165>167-171615- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-Marion-Gregg-Harrison-Rusk-Panola-Nacogdoches-Shelby- Angelina-San Augustine- 1115 AM CDT Sun Jul 16 2023 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. The existing Heat Advisory has been expanded, with it remaining in effect until 7PM Sunday. Afternoon heat index values should range between 105 to 109 degrees. Elsewhere, a marginal risk of severe thunderstorms is in effect for the entire region, with damaging winds being the primary severe weather threat. Locally heavy rainfall is also possible with slower moving storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Upper-level ridging really sets in by Monday, with extended heat headlines likely into next weekend. Most of the region will reach at least Heat Advisory criteria, with Excessive Heat warnings possible. Thunderstorm chances will also return into next weekend as upper- level ridging begins to break down. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 16
In the hours before
Special weather statement, Jul 16, 11:43 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1143 AM CDT Sun Jul 16 2023
TXZ108-110-124-125-136-161745-
Upshur TX-Smith TX-Camp TX-Wood TX-Franklin TX-
1143 AM CDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of Smith, southern
Franklin, Wood, western Upshur and southwestern Camp Counties through
1245 PM CDT...
At 1143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Como to 7 miles northeast
of Athens. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tyler, Whitehouse, Mineola, Winnsboro, Leesburg, Lindale, Bullard,
Quitman, Big Sandy, Hawkins, Scroggins, Lake Fork Reservoir, Pleasant
Grove, Hainesville, Golden, Rosewood, Hoard, Newsome, Lake Palestine
and Forest Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 9531 3307 9531 3302 9500 3214 9521
3214 9546 3215 9548 3220 9546 3223 9549
3230 9545 3236 9545 3248 9559 3269 9559
3272 9564 3296 9567
TIME...MOT...LOC 1643Z 277DEG 31KT 3298 9563 3231 9580
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
16Special weather statement, Jul 16, 12:19 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1219 PM CDT Sun Jul 16 2023
OKZ077-161815-
McCurtain OK-
1219 PM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of west central
McCurtain County through 115 PM CDT...
At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sawyer, or 8 miles east of Hugo, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wright City, Valliant, Millerton, Holly Creek, Rufe, Glover, Slim,
Oak Hill, Ringold and Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3428 9480 3396 9482 3396 9516 3410 9516
3423 9515 3424 9515 3425 9505 3427 9505
TIME...MOT...LOC 1718Z 265DEG 25KT 3398 9537
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
16The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:38 AM CDT | Severe Thunderstorm Warning | SHV | Franklin, Red River, Titus | 67 min |
| Jul 16, 11:43 AM CDT | Special Weather Statement | SHV | Smith, Wood | 62 min |
| Jul 16, 12:10 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Franklin, Smith, Upshur, Wood | 65 min |
| Jul 16, 1:09 PM CDT | Severe Thunderstorm Warning | SHV | Bowie, Cass, Gregg, Harrison, Marion, Morris and 1 more | 66 min |
| Jul 16, 1:49 PM CDT | Severe Thunderstorm Warning | SHV | Bowie, Cass | 56 min |
| Jul 16, 1:56 PM CDT | Severe Thunderstorm Warning | SHV | Cass, Harrison, Marion | 49 min |
| Jul 16, 2:51 PM CDT | Areal Flood Advisory | SHV | Harrison, Marion | 2 hr |
| Jul 16, 3:09 PM CDT | Severe Thunderstorm Warning | SHV | Shelby | 51 min |
| Jul 16, 4:32 PM CDT | Special Weather Statement | SHV | Nacogdoches | 28 min |
| Jul 15, 8:01 PM CDT | Special Weather Statement | SHV | Ouachita | 29 min |
| Jul 16, 1:49 PM CDT | Severe Thunderstorm Warning | SHV | Bossier, Caddo | 26 min |
| Jul 16, 2:38 PM CDT | Severe Thunderstorm Warning | SHV | Bienville, Bossier, Caddo, Claiborne, De Soto, Lincoln and 2 more | 37 min |
| Jul 16, 3:14 PM CDT | Severe Thunderstorm Warning | SHV | Bienville, Claiborne, Jackson, Lincoln, Ouachita, Union and 1 more | 46 min |
| Jul 16, 3:58 PM CDT | Severe Thunderstorm Warning | SHV | Caldwell, Jackson, Lincoln, Ouachita, Union | 62 min |
| Jul 16, 4:01 PM CDT | Severe Thunderstorm Warning | SHV | Natchitoches, Red River, Winn | 42 min |
| Jul 16, 4:29 PM CDT | Severe Thunderstorm Warning | SHV | Caldwell, Jackson, LaSalle, Winn | 46 min |
| Jul 16, 2:44 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Hempstead, Howard, Lafayette, Nevada, Union | 61 min |
| Jul 16, 3:31 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Union | 59 min |
| Jul 16, 3:41 PM CDT | Special Weather Statement | SHV | Nevada | 49 min |
| Jul 16, 4:24 PM CDT | Special Weather Statement | SHV | Union | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.